Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Do Meds Help PN?
Aug 11, 2004

I am 18 months infected, with very good T Cells and low VL which by themselves would not indicate starting ART treatment. However in the last 2 weeks I've been diagnosed with peripheral neuropathy in hand, feet and other areas. I'm on low dose neurontin, 100mg 3 times a day, which is managing the pain. My question is would ART meds likely assist in healing or preventing further progression of the neuropathy? Your help is appreciated. Regards.

Response from Dr. Conway

I would make three remarks at this point.

First, it will be important to rule out other causes of neuropathy, such as thyroid disease, B12 deficiency and syphilis, as three examples. You should talk to your doctor to make sure you have had the right tests for these kinds of things.

Second, if you are using neurontin, we feel it is important to go up on the dose fairly quickly if a lower dose is not working. We use doses up to 1200 mg 3 times a day.

Third, HIV itself can cause or worsen neuropathy. In those cases, ART can help, of course avoiding medications that can cause neuropathy as a side effect. A brief trial (4-6 weeks or so) is all that may be needed to see if it is having an effect on the neuropathy. If it is not and you don't need ART for other reasons, you may then think about stopping it.



Previous
signs of wasting in arms, hand, feet
Next
What cardiac problems/symptoms does HIV virus itself cause?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement